Antiphospholipid antibodies (aPL) are frequently associated with thrombotic disorders in the so-called antiphospholipid syndrome. Together with anticardiolipin antibodies (aCL), lupus anticoagulant (LA) is the main diagnostic tool for aPL detection. Since LA determination is based on the finding of prolonged clotting time in vitro, concomitant anticoagulant therapy may significantly interfere with its detection. We report a case of a boy in whom recurrent aPL-related thrombosis heralded for several months the onset of systemic lupus erythematosus (SLE). Abnormally increased in vitro clotting times at the time of the second thrombotic event led to the suspicion of the presence of LA activity. However, this latter finding was difficult to interpret since the patient was already on heparin treatment at the time of our first observation. Thus, LA was assayed using a commercial kit in which a heparin neutralizer is included (Staclot LA). Two consecutive samples from the patient were compared with eight patients on anticoagulant therapy for non-aPL-related thrombotic events and 20 healthy controls. The study showed that, taking into account the concomitant anticoagulant treatment, Staclot LA was positive only in the propositus, raising the suspicion of a possible aPL-related origin of the thrombotic event. This issue was definitively confirmed in a subsequent follow-up. Conclusion: The present report shows that aPL-related deep vein thrombosis can be the earliest clinical manifestation of pediatric SLE, and that Staclot LA may have a role in LA detection during the course of anticoagulant treatment.
|Number of pages||4|
|Journal||European Journal of Pediatrics|
|Publication status||Published - 2000|
- Antiphospholipid antibodies
- Pediatric systemic lupus erythematosus
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health